Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 287, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2004, 9:45 AM CDT for Ellsworth County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 9:45 AM CDT (14:45 UTC)
- Expired
- Sep 17, 2004, 10:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1989 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 171445 SVRICT KSC053-171545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 945 AM CDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS REISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS * UNTIL 1045 AM CDT. * AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF GENESEO...OR ABOUT 29 MILES NORTHWEST OF MCPHERSON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF ELLSWORTH COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN REISSUED FOR ELLSWORTH COUNTY UNTIL 1045 AM CDT. LAT...LON 3863 9823 3853 9823 3852 9794 3864 9793 $$ /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:04 AM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Sep 17, 3:04 AM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 304 AM CDT FRI SEP 17 2004 .DISCUSSION... FCST CONCERNS... REMOTE CNVTV CHC THIS MORNING AND AGAIN LATE TONGT, THEN TIMING OF SGFNT FROPA NEXT WEEK... FRI-SUN: SOUTHEAST FLOW HAS BROUGHT LLVL MOIST AIR BACK ACROSS OKLAHOMA OVER THE PAST 24 HOURS. SHOULD SEE SOME OF THAT MOISTURE CREEP INTO SOUTHERN KS AS THE DAY PROGRESSES. WENT AHEAD AND INTRODUCED SOME ISO POPS FOR ELEVATED MORNING CONVECTION TODAY, MAINLY ACROSS CNTRL/SCNTRL KS. BEEN NOTICING SOME MID-LVL CLOUDS AND DECENT ISENTROPIC LIFT OVER THESE AREAS. MODIFIED SOUNDINGS SHOW AN UNSTABLE AIR MASS ALONG WITH CAPES IN EXCESS OF 2000 J/KG THIS MORNING WITH VERY LITTLE CIN. WEAK UPPER LVL WAVE MOVING THROUGH THE REGION AS WELL. LOCAL AREA PROFILERS SHOW GOOD VEERING OF THE WINDS FROM LOW TO MID-LVLS. WILL LET LATER SHIFTS DECIDE IF POPS NEED TO BE EXTENDED INTO THE AFTN. UPPER RIDGE BEGINS TO BUILD INTO THE AREA THROUGH SAT BEFORE SLIDING A BIT EAST ON SUN. AFTN HIGH TEMPS WILL SOAR BACK INTO THE UPPER 80S INTO THE LOWER 90S THROUGH THE WEEKEND. WILL HAVE TO MONITOR THINGS AGAIN LATE TONIGHT WITH LLVL MOISTURE AROUND AND A MODEST LLVL JET, COULD BE A SCHC FOR ELEVATED CONVECTION ACROSS AREAS OF CNTRL AND SERN KS. HOWEVER, WARM TEMPS AT 700 MB COULD KEEP CONVECTION FURTHER ACROSS FAR ERN AND NERN KS WHERE BETTER ISENTROPIC LIFT WILL BE. MON-THU: NE-SW ORIENTED UPPER RIDGE AXIS REMAINS ACROSS ERN KS AS BROAD UPPER TROUGH DEEPENS ACROSS THE WRN US. MED RANGE MODELS NOT IN GOOD AGREEMENT FROM WED ON. THE ECM BRINGS UPPER SYSTEM FURTHER NORTH ACROSS THE CENTRAL AND NORTHERN PLAINS, AS WELL AS QUICKER THAN THE GFS. WILL NOT MAKE MANY CHANGES TO ONGOING EXTENDED FCST UNTIL THINGS BECOME CLEARER. ONE THING FOR CERTAIN, IS THAT AFTN HIGH TEMPS WILL CONTINUE TO BE SEVERAL DEGREES ABOVE NORMAL INTO WEDNESDAY AS NEXT SYSTEM APPROACHES. TIMING OF THE SYSTEM BY MID-WEEK WILL BE TRICKY AND COULD PLAY HAVOC WITH TEMPS TOWARD THE LATTER HALF OF THE EXTENDED, AS COOLER AIR FILTERS IN BEHIND THE TROUGH. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 88 68 93 68 / 20 10 10 0 HUTCHINSON 88 68 94 68 / 10 10 10 0 NEWTON 87 67 93 67 / 20 10 10 0 ELDORADO 87 67 93 67 / 20 10 10 0 WINFIELD-KWLD 88 68 93 68 / 20 10 10 0 RUSSELL 90 67 96 67 / 10 10 5 0 GREAT BEND 90 67 96 67 / 10 10 5 0 SALINA 89 68 95 69 / 20 10 10 0 MCPHERSON 88 68 94 68 / 20 10 10 0 COFFEYVILLE 87 63 90 64 / 10 10 10 0 CHANUTE 86 63 89 64 / 10 10 10 0 IOLA 86 62 89 63 / 10 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 5/SEDLOCK
Hazardous weather outlook, Sep 17, 5:00 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT FRI SEP 17 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 500 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. WHILE MOST STORMS ARE NOT EXPECTED TO BECOME SEVERE, AN ISOLATED LARGE HAIL OR DAMAGING WIND REPORT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY SATURDAY MORNING, ACROSS SOUTHEAST KANSAS. SEVERE WEATHER IS NOT ANTICIPATED. THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS BY THE MIDDLE OF NEXT WEEK, ESPECIALLY TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME, IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER. LOOK FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM TES
In the hours before
Local storm report, Sep 17, 8:48 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HAIL EXIT 216 ON INTERSTATE 38.85N 98.28W
09/17/2004 1.00 INCH ELLSWORTH KS LAW ENFORCEMENT
&&
BRWLocal storm report, Sep 17, 8:59 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
859 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM HAIL 5 S BEVERLY 38.94N 97.98W
09/17/2004 0.88 INCH LINCOLN KS LAW ENFORCEMENT
&&
BRWLocal storm report, Sep 17, 9:16 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL 3 E EXIT 216 ON INTERST 38.85N 98.23W
09/17/2004 1.50 INCH ELLSWORTH KS LAW ENFORCEMENT
&&
BRWLocal storm report, Sep 17, 9:23 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 5 SSW EXIT 233 ON INTER 38.81N 98.00W
09/17/2004 1.25 INCH ELLSWORTH KS TRAINED SPOTTER
&&
BRWLocal storm report, Sep 17, 9:33 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HAIL 5 NNE BROOKVILLE 38.84N 97.85W
09/17/2004 0.88 INCH SALINE KS TRAINED SPOTTER
&&
BRWLocal storm report, Sep 17, 9:40 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM HAIL 2 NNW BROOKVILLE 38.79N 97.87W
09/17/2004 0.75 INCH SALINE KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:28 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| Sep 17, 8:08 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 67 min |
| Sep 17, 8:39 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 66 min |
| Sep 17, 9:10 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 35 min |
| Sep 17, 9:18 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 57 min |
| Sep 17, 11:16 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.